Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2019, 8:09 PM CDT for Ellis County, Pawnee County, Rush County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2019, 8:09 PM CDT (01:09 UTC)
- Expired
- Apr 21, 2019, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 8:19 PM CDT | HAIL 0.75 | 1 Sw Timken, KS | PEA TO PENNY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4086 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS53 KDDC 220109
SVRDDC
KSC051-145-165-220200-
/O.NEW.KDDC.SV.W.0005.190422T0109Z-190422T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
809 PM CDT Sun Apr 21 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Pawnee County in south central Kansas...
Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 900 PM CDT.
* At 807 PM CDT, a severe thunderstorm was located near Rush Center,
moving northeast at 35 mph. This replaces the previous warning for
Ellis and Rush counties.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Larned, La Crosse, Victoria, Walker, Otis, Bison, Rush Center,
Rozel, Timken, Ash Valley, Sanford, Loretta, Frizell, Pfeifer and
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 9905 3826 9903 3826 9892 3814 9892
3814 9942 3848 9942
TIME...MOT...LOC 0107Z 241DEG 29KT 3845 9926
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
690
WWUS53 KDDC 220128
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
828 PM CDT Sun Apr 21 2019
KSC051-220138-
/O.CAN.KDDC.SV.W.0005.000000T0000Z-190422T0200Z/
Ellis KS-
828 PM CDT Sun Apr 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3869 9906 3826 9903 3826 9892 3814 9892
3814 9942 3848 9935
TIME...MOT...LOC 0128Z 258DEG 22KT 3844 9912
$$
KSC145-165-220200-
/O.CON.KDDC.SV.W.0005.000000T0000Z-190422T0200Z/
Pawnee KS-Rush KS-
828 PM CDT Sun Apr 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN PAWNEE AND EASTERN RUSH COUNTIES...
At 828 PM CDT, a severe thunderstorm was located near Shaffer, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Larned, Otis, Bison, Rush Center, Rozel, Timken, Ash Valley, Sanford,
Frizell and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9906 3826 9903 3826 9892 3814 9892
3814 9942 3848 9935
TIME...MOT...LOC 0128Z 258DEG 22KT 3844 9912
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON666
WWUS53 KDDC 220154
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT Sun Apr 21 2019
KSC145-165-220203-
/O.EXP.KDDC.SV.W.0005.000000T0000Z-190422T0200Z/
Pawnee KS-Rush KS-
854 PM CDT Sun Apr 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE AND
EASTERN RUSH COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3869 9906 3826 9903 3826 9892 3814 9892
3814 9942 3848 9935
TIME...MOT...LOC 0153Z 241DEG 29KT 3854 9889
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:59 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 21, 4:59 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 459 PM CDT Sun Apr 21 2019 ...updated aviation... .SHORT TERM...(This evening through Monday) Issued at 332 PM CDT Sun Apr 21 2019 A surface low pressure center had moved out to a position along the Kansas/Nebraska border north of KHLC this afternoon. From the low, a trailing cold front extended back to the west along I-70 into eastern Colorado. A dryline extended south of the low and had advanced to a position along Highway 283 as of mid afternoon. Drier air to the west of the dryline along with some gusty winds were creating very elevated fire weather conditions with some observations close to or touching Red Flag. Short term model soundings show the winds decreasing through the mixed layer over the next few hours so don't believe conditions will become any more critical through the rest of the afternoon. Scattered showers and thunderstorm were developing over eastern Colorado along and ahead of the front. Short term CAMs like the HRRR/RAP13 have been consistently showing this over the past several runs. The cluster of storms will propagate east generally north of Highway 96 with the bulk of the storms along I-70 through the rest of this afternoon into early evening. Surface based CAPE values are around 1000 j/kg through that area but deep layer shear values are less than impressive. However, there is an axis of DCAPE in the path of where these storms are expected to track so it appears that the greatest severe threat from storms will be strong downburst wind gusts. Thunderstorms chances will be slim to none farther south into south central and southwest Kansas where forcing will be less and/or capping will keep a lid on any convective development. The cold front moves south through the remainder of southwest Kansas through the overnight hours and should be south and east of the forecast area by Monday morning. Shortwave ridging builds over the central High Plains on Monday. High temperatures will be quite a bit cooler than today as cold advection continues. Highs will be in the mid 60s to mid 70s. .LONG TERM...(Monday night through Sunday) Issued at 332 PM CDT Sun Apr 21 2019 An upper level trough will be digging through the western states over the next few days. This trough develops into a closed low that tracks southeast through far northern Mexico through Wednesday morning. Upper level southwest flow develops ahead of the trough with a shortwave disturbance ejecting out of the southwest into west Texas and Oklahoma Monday night and Tuesday. The models over the past few days have been broad brushing a large swath of rain across southern Kansas into northern Texas. There has been a trend over the past few runs in focusing the precipitation across Oklahoma which makes sense given the forecasted location of the frontal boundary. Have adjusted precipitation chances on Monday night to reflect this with near likely chances confined to along the Oklahoma border and chances diminishing rapidly farther north. A slight chance for afternoon showers will linger into Tuesday over the southwest part of the forecast area near the upper trough axis. The southwestern/southern Plains system ejects eastward through the mid to latter part of the week as stronger upper level westerly flow over the northern Rockies builds south. There could be a few opportunities for widely scattered showers and thunderstorms through the end of the week. The GFS and ECMWF are both hinting at a closed upper low over the eastern Pacific getting caught up in the westerlies and opening up as it heads out into the central CONUS by early next week. Right now this appears to be the biggest chance for thunderstorms and precipitation through the next 7-10 days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM CDT Sun Apr 21 2019 VFR is expected through TAF pd. Will have VCSH/TSRA for KHYS as convection might be able to drift across the terminal later this evening. Fropa will occur overnight with winds becoming northerly 15-25 kt and then NNE tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 42 61 / 20 0 30 20 GCK 50 66 41 60 / 20 0 10 20 EHA 47 67 39 55 / 10 10 50 40 LBL 50 71 39 58 / 0 10 50 40 HYS 54 65 42 64 / 30 10 10 10 P28 57 75 47 63 / 10 10 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Sugden
Hazardous weather outlook, Apr 21, 3:21 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 321 AM CDT Sun Apr 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-220830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 321 AM CDT Sun Apr 21 2019 /221 AM MDT Sun Apr 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably warm temperatures will continue Sunday afternoon, with low humidity and southwest winds of 15-30 mph. An elevated risk of wildfire spread is expected during the afternoon hours. Limited shower and thunderstorm activity is expected along an approaching cold front this evening. Coverage will be limited, and confined to areas north and northeast of Dodge City. If storms manage to develop, the stronger storms may produce marginally severe hail and/or wind gusts. With marginal moisture and warm afternoon temperatures, strong outflow winds will be the primary risk from any organized thunderstorm activity. The risk of significant severe weather this evening is low. Day 1 Hazards ------------- * Lightning: Limited risk * Hail: Limited risk * Thunderstorm Wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Showers and thunderstorms are expected to strongly favor the southern counties near the Oklahoma border late Monday through early Tuesday. Severe weather is not expected from this activity. Dry weather and a rapid warming trend is expected Wednesday through Saturday. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed northeast of a Scott City-St. John line this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Apr 21, 5:28 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 WSW SCOTT STATE LAKE 38.66N 100.98W
04/21/2019 E1.00 INCH SCOTT KS PUBLIC
&&Local storm report, Apr 21, 6:22 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 3 E PENDENNIS 38.64N 100.28W
04/21/2019 M66 MPH LANE KS PUBLIC
DUST STORM AND GUSTNADOES PRESENT.
&&Local storm report, Apr 21, 6:47 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SUN APR 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 7 SSE COLLYER 38.95N 100.09W
04/21/2019 E65 MPH TREGO KS PUBLIC
60 TO 70 MPH.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 59 min |
| Apr 21, 8:57 PM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Apr 21, 9:43 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Apr 21, 10:27 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.